This chapter deals with a number of deleterious adverse effects of treatments and environmental agents on the heart. Toxic effects can occur acutely and require emergent intervention or can be chronic and not be manifest until days or years after exposure.
Chemotherapeutic agents can result in acute or chronic cardiovascular toxicity. The heart, composed of nonproliferating myocytes, was traditionally thought to be protected from the effects of drugs on rapidly dividing cells. A number of these agents are now recognized to cause cardiovascular complications including cardiomyopathy, myocarditis, pericarditis, myocardial ischemia, arrhythmias, and peripheral hypotension or vasospasm.1
Cardiovascular alterations in the patient receiving chemotherapy can be the result of a specific drug or combination of drugs or be related to tumor-associated factors such as hypercoagulability or release of myocardial depressant factors. Correlating a specific therapy with a particular adverse event can be difficult; however, knowledge of adverse effects of each agent should be considered when prescribing therapy.1-3
The anthracycline antineoplastics—doxorubicin, daunorubicin, idarubicin, and epirubicin—are the leading cause of chemotherapy-related heart disease. These agents can cause cardiac problems during therapy, weeks after completion of therapy, or, unexpectedly, years later.4 During acute therapy, electrocardiogram (ECG) changes occur in approximately 30% of patients and usually regress within weeks. Findings include ST-T wave changes, decreased QRS voltage, prolongation of the QT interval, and atrial and ventricular ectopy. Sustained atrial or ventricular arrhythmias are rare. The occurrence of early ECG abnormalities does not predict cardiomyopathy and is not an indication to discontinue therapy.1 The development of persistent sinus tachycardia in an otherwise stable oncology patient (although nonspecific), however, can raise the suspicion of ventricular dysfunction and impending congestive heart failure. Congestive heart failure is related to the cumulative dose of the anthracycline administered. The incidences of heart failure at specific doses of doxorubicin include 0.4% at 400 mg/m2 of body surface area, 7% at 550 mg/m2, and 18% at 700 mg/m2 (Fig. 94–1).5 Traditionally, the cardiac-limiting dose has been described as 550 mg/m2 because of the acute increase in heart failure seen above this dose. There is great individual variability, however, with reports of heart failure occurring with doses <100 mg/m2 and, conversely, with some patients tolerating >1000 mg/m2 without cardiac compromise.5,6 Risk factors for anthracycline-induced cardiomyopathy are debated but include prior chest radiation, young age (0-12 years of age), age >70 years, and preexisting heart disease.5-7 Young females can be at particularly increased risk for late cardiac dysfunction.7 Rapid infusion schedules associated with higher peak drug concentration appear to result in greater cardiotoxicity. Combination therapy with cyclophosphamide is an additional risk factor,1 with cardiotoxicity noted at doses of 300 mg/m2. The pathogenesis of anthracycline-induced cardiotoxicity is not known. Theories generally implicate free radical damage.8,9 The average time to clinical development of ...